Alert archive / Oregon / High Wind Watches in 2021

High Wind Watch 2, NWS Pendleton, OR

October 23, 20217 counties in Oregon; Columbia County, Walla Walla County, Washington

NWS Pendleton, OR issued this high wind watch at Oct 23, 2021, 2:36 AM PDT for 7 counties in Oregon; Columbia County, Walla Walla County, Washington. It took effect at Oct 24, 2021, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 23, 2021, 2:36 AM PDT (09:36 UTC)
In effect from
Oct 24, 2021, 5:00 AM PDT
Expired
Oct 23, 2021, 2:35 PM PDT
In force
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Grant County, OR, Morrow County, OR, Umatilla County, OR, Union County, OR, Wallowa County, OR, Wheeler County, OR, Columbia County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 27 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-123 m²/s²
0-3 km storm-relative helicity
-99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WWUS76 KPDT 230936
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
236 AM PDT Sat Oct 23 2021

ORZ507-508-WAZ029-232200-
/O.NEW.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Pendleton, Pilot Rock, Heppner, Condon, 
Fossil, Dayton, Waitsburg, and Walla Walla
236 AM PDT Sat Oct 23 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 70 mph
  possible...mainly close to the base of the Blue Mountains.

* WHERE...In Washington, Foothills of the Blue Mountains of 
  Washington. In Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

ORZ049-232200-
/O.NEW.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, and La Grande
236 AM PDT Sat Oct 23 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...South winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Grande Ronde Valley.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
2 follow-up statements
190 
WWUS76 KPDT 231131
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
431 AM PDT Sat Oct 23 2021

ORZ502-503-WAZ030-232300-
/O.EXA.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Northwest Blue Mountains-
Including the cities of Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, and Ski Bluewood Resort
431 AM PDT Sat Oct 23 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

* WHAT...South winds 30 to 40 mph with gusts up to 70 mph 
  possible.

* WHERE...In Washington, Northwest Blue Mountains. In Oregon, 
  Northern Blue Mountains of Oregon and Southern Blue Mountains 
  of Oregon.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

ORZ507-508-WAZ029-232300-
/O.CON.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Pendleton, Pilot Rock, Heppner, Condon, 
Fossil, Dayton, Waitsburg, and Walla Walla
431 AM PDT Sat Oct 23 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY AFTERNOON...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 70 mph
  possible. Winds will be strongest along and east of Highway 11
  in Oregon and Highway 12 in Washington and close to the base of
  the Blue Mountains including I-84 near Wildhorse. 

* WHERE...In Washington, Foothills of the Blue Mountains of 
  Washington. In Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

ORZ049-232300-
/O.CON.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, La Grande, and Union
431 AM PDT Sat Oct 23 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY AFTERNOON...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Grande Ronde Valley.

* WHEN...From late tonight through Sunday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
400 
WWUS76 KPDT 232135
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
235 PM PDT Sat Oct 23 2021

ORZ507-508-WAZ029-241200-
/O.UPG.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/
/O.NEW.KPDT.HW.W.0002.211024T1200Z-211025T0000Z/
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
Foothills of the Blue Mountains of Washington-
Including the cities of Pendleton, Pilot Rock, Heppner, Condon, 
Fossil, Dayton, Waitsburg, and Walla Walla
235 PM PDT Sat Oct 23 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY...

* WHAT...Southeast winds 35 to 45 mph with gusts up to 70 mph 
  expected. Winds will be strongest along and east of Highway 11
  in Oregon and Highway 12 in Washington and close to the base of
  the Blue Mountains including I-84 near Wildhorse. 

* WHERE...In Washington, Foothills of the Blue Mountains of 
  Washington. In Oregon, Foothills of the Northern Blue 
  Mountains of Oregon and Foothills of the Southern Blue 
  Mountains of Oregon.

* WHEN...From 5 AM to 5 PM PDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ049-241200-
/O.UPG.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/
/O.NEW.KPDT.HW.W.0002.211024T1200Z-211025T0000Z/
Grande Ronde Valley-
Including the cities of Cove, Elgin, La Grande, and Union
235 PM PDT Sat Oct 23 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Grande Ronde Valley.

* WHEN...From 5 AM to 5 PM PDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ502-503-WAZ030-241200-
/O.UPG.KPDT.HW.A.0002.211024T1200Z-211025T0000Z/
/O.NEW.KPDT.HW.W.0002.211024T1200Z-211025T0000Z/
Northern Blue Mountains of Oregon-
Southern Blue Mountains of Oregon-Northwest Blue Mountains-
Including the cities of Meacham, Tollgate, Long Creek, 
North Powder, Ukiah, and Ski Bluewood Resort
235 PM PDT Sat Oct 23 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 70 mph 
  expected.

* WHERE...In Washington, Northwest Blue Mountains. In Oregon, 
  Northern Blue Mountains of Oregon and Southern Blue Mountains 
  of Oregon.

* WHEN...From 5 AM to 5 PM PDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ050-241200-
/O.NEW.KPDT.HW.W.0002.211024T1200Z-211025T0000Z/
Wallowa County-
Including the cities of Enterprise and Joseph
235 PM PDT Sat Oct 23 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY FOR
WALLOWA VALLEY...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph 
  expected for Wallowa Valley.

* WHERE...Wallowa County.

* WHEN...From 5 AM to 5 PM PDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

ORZ511-241200-
/O.NEW.KPDT.WI.Y.0026.211024T1200Z-211025T0000Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
235 PM PDT Sat Oct 23 2021

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 45 TO 50 mph 
  expected.

* WHERE...Central Oregon.

* WHEN...From 5 AM to 5 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ORZ506-241200-
/O.NEW.KPDT.WI.Y.0026.211024T1200Z-211025T0000Z/
Ochoco-John Day Highlands-
Including the cities of Brothers, Paulina, Prairie City, 
and Seneca
235 PM PDT Sat Oct 23 2021

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT SUNDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 50 mph 
  expected.

* WHERE...Ochoco-John Day Highlands.

* WHEN...From 5 AM to 5 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Oct 22, 10:39 PM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Oct 22, 10:39 PM PDT, 3 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pendleton OR
1039 PM PDT Fri Oct 22 2021

.AVIATION...06Z TAFs...Fair conditions with VFR ceilings prevail
across much of the area, though some MVFR ceilings exists in
parts of central OR and the eastern mountains. Quiet conditions
will persist through the small hours. Attention then turns to
tomorrow as a disturbance will bring areas of light rain across
the area from west to east starting in the morning along with
low-end VFR ceilings (less than 7 kft). That said, there is some
potential for MVFR conditions in central OR and in/near the Gorge.
Rainfall rates will be light compared to today. Meanwhile, this
will be accompanied by light breezes under 15 kts.

&&

.PREV DISCUSSION... /issued 936 PM PDT Fri Oct 22 2021/

UPDATE...The going forecast largely on track with a bit of a
reprieve overnight when it comes to unsettled weather. Latest
radar display shows lingering activity over the northern Blues,
otherwise fair conditions prevail. Tomorrow an additional round of
light rainfall is expected as a disturbance and front moves across.
While we saw today generally a quarter of an inch to three
quarters of an inch (highest in the mountains), confidence is
high in lesser amounts being realized tomorrow. Latest HREF 24-hr
LPMM shows light amounts, except locally higher amounts eclipsing
0.25" will be possible in the mountains. Less than a tenth of
inch total is anticipated through tomorrow evening in the Basin
and foothills of the Blues to generally up to a quarter of inch in
the eastern mountains and east slopes of the eastern Cascades.

Looking ahead, confidence is growing in windy conditions occurring
Sunday. Favorable conditions lining up for windy conditions in
the Blues and down into the foothills impacting Pendleton and
Walla Walla as strong low level cross-barrier flow sets up. The
increasing confidence is attributable in part to the ECMWF
ensemble's extreme forecast index showing values in excess of 0.8
indicative of abnormally high forecasts across the Blues and
foothills relative to climo, and strong gusts that are forecast in
the developmental version of the NBM. All in all, potential for
gusts in excess of 45 mph exists in the foothills of the Blues on
Sunday - this situation will need to be monitored for possible
headlines. Elsewhere, moderate winds also possible across central
and north central OR in excess of 35 mph.

PREV DISCUSSION... /issued 227 PM PDT Fri Oct 22 2021/

SHORT TERM...TONIGHT THROUGH SUNDAY...Current radar and visible
satellite imagery showing precipitation along the Blue Mountains and
foothills under overcast skies. Showers are expected to continue at
elevation along the Blues and the Cascades this afternoon before
tapering off later this evening. A much stronger system is poised to
approach the Pacific Northwest coast and into our area through the
day on Sunday, providing additional moisture which will linger into
the workweek. However, the main impact will not be related to
precipitation but instead winds. As the system nears, isobars
tighten significantly to provide windy conditions across Central
Oregon, John Day-Ochoco Highlands, and through the foothills of the
Blue Mountains. Wind gusts will be highest across the Blue Mountain
foothills, with expected values between 40-50 mph for much of the
day. Wind highlights are likely for at least the foothills over this
time period.

This active weather pattern is a result of a parade of strong upper
level troughs today and a stronger one that is expected to dig off
the the Pacific Northwest coast and meander offshore of the
Washington/British Columbia coast into early next week. Today's
trough will slowly progress out of our area and rebound into Western
Montana and Southern Alberta by tomorrow morning. Another impulse
will follow closely behind on Saturday, but will break up over the
Cascades. A slight chance of showers will still exist for the area
during the morning, but will be more confined to areas of elevation.
Upper level flow will be transitioning from the west to the south-
southwest Saturday in anticipation of the next system on Sunday.
Precipitation will initiate during the early morning hours through
Central Oregon before spilling into Basin through the remainder of
the day on Sunday. Wind speeds will be steadily increasing through
the morning hours before peaking after noon. Winds speeds will drop
slowly late Sunday night due to the pressure gradient easing with
the departing weak ridge that moves into the Great Plains. The NAM
was the first to pick up on the tight pressure gradient and a
present low level jet, and confidence continues to grow as other
guidance is now catching up. 75

LONG TERM...MONDAY THROUGH FRIDAY...An upper level trough will
stretch from the Gulf of Alaska to the Desert Southwest on Monday
with the Pacific Northwest under the influence of this trough.
This will keep the chance of showers over most of the forecast
area. The trough moves east on Tuesday allowing a more zonal
westerly flow off the Pacific to set up which will send another
moist weather system across the region meaning another rain event.
Precipitation will begin to taper off on Wednesday as we finally
see the jet stream begin to shift northward in response to a ridge
of high pressure building over California. This will begin to
direct most of the moisture into Washington and Canada with
northern Oregon still being clipped with lingering precipitation
under a southwest flow. Thursday and Friday are still somewhat in
question as ensemble models show different amplitude and placement
of the ridge access during this time. NBM model continues a
southwest flow clipping the forecast area so low chance pops looks
most likely as main moisture plume remains north of the forecast
area.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  41  59  42  60 /  30  30  10  90
ALW  44  61  45  61 /  30  30  10  90
PSC  47  62  47  61 /  10  30  10  90
YKM  39  57  38  55 /  10  30  10  90
HRI  44  61  44  62 /  20  30  10  90
ELN  37  54  37  53 /  10  30  10  90
RDM  36  55  38  56 /  30  70  40  90
LGD  40  53  40  53 /  70  40  20 100
GCD  39  53  40  55 /  50  60  20 100
DLS  46  58  46  60 /  40  80  20  90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...75
LONG TERM....91
AVIATION...80
UPDATE...80

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:35 PM PDTHigh Wind WarningPDTGilliam, Grant, Morrow, Umatilla, Union, Wallowa and 1 more26 hr
Oct 23, 2:35 PM PDTWind AdvisoryPDTCrook, Deschutes, Grant, Jefferson, Morrow, Umatilla and 3 more29 hr

Nearby

High Wind Watches in Oregon, 2021High Wind Watches in Washington, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.